Spike in Overdoses Reported in Eugene:
Be on the Lookout for Signs of Overdose, Carry Naloxone, and Seek Services
Western Oregon — Eugene Police Department issued a safety advisory yesterday, December 9, regarding a sudden increase in drug overdoses in the Eugene area. Recently, the Oregon Health Authority (OHA) reported a 70% increase in overdose deaths for April/May of this year compared to last year. OHA reported that the recent increases in overdose death appear to be driven by the presence of fentanyl in the drug supply.
The increase in overdoses in the Eugene area may be an indicator that the drug supply may be mixed with fentanyl Fentanyl has been found in heroin and other opioid substances, meth, cocaine, and ecstasy. Any street drug may be mixed with fentanyl. Fentanyl may be mixed into the illicit drug supply because it is cheaper to produce and extremely potent. Fentanyl is also a prescription medication that can be misused, similar to other prescription opioid medications.
Lincoln County Public Health is advising the public and our first responders to:
- Look out for overdoses
- Carry Naloxone or Narcan and be ready to deliver the life-saving medication
- Alert others to the increased risk of overdoses and the possibility of fentanyl in the drug supply
- Signs of Opioid/Fentanyl Overdose: According to the Centers for Disease Control and Prevention, signs and symptoms of opioid overdose include:
- Small, constricted “pinpoint pupils”
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurling sounds
- Limp body
- Pale, blue, or cold skinNaloxone/Narcan Saves Lives: Naloxone is a medication that can be administered during an overdose to temporarily block the opioids effect on the body to delay or prevent death during an overdose. Naloxone is available as an injectable or nasal spray (Narcan). If Naloxone is used, the effects are temporary, and the person still needs medical attention.You can get naloxone through:
- Any pharmacist in Oregon can prescribe naloxone for you.
- Anyone who can prescribe medication can send a naloxone prescription to your pharmacy.
- Lincoln County Harm Reduction provides free naloxone 541-270-9069.
- Confederated Tribes of The Siletz Indians also provides free naloxone, 541-444-9672Call 9-1-1 if someone is having an overdose: Even if Naloxone is used and overdose symptoms are reversed, the effect is temporary, and the person still needs medical attention. Call 9-1-1 if someone is having an overdose. Good Samaritan Law protects you from being arrested or prosecuted for drug-related charges or parole/probation violations based on information provided to emergency responders.Steps to reduce overdose risk:
- Abstain from drug use. That’s the best way to eliminate risk of overdose.
- If abstinence is not possible:
o Reduce dosages
o Have Naloxone on hand
o Use with someone who can help you
o Know your tolerance: If you haven’t used for a while, your tolerance is lower and your risk of overdose is higher.
• Seek drug treatment or medication-assisted therapy (MAT) to reduce risk of opioid overdose
o Reconnections Counseling, Newport 541-203-0635. This is a dedicated line to a peer support person who will assist with getting people into treatment. o Equinox 541-790-2455. https://equinoxclinics.com/
o Confederated Tribes of the Siletz Indians MAT, Siletz 541-444-1030.
o Lincoln County Behavioral Health, Newport (541-574-5960) and Lincoln City (541-265-4196).